Home Advisory Panel           Conferences & Events          
Long-term Neuropathy After Oxaliplatin Treatment: Challenging the Dictum of Reversibility
Scope of Problem

Oxaliplatin is an essential therapy for patients diagnosed with colorectal cancer (CRC).  This agent is part of the armamentarium for adjuvant therapy and metastatic disease; however neurotoxicity is the most frequent dose-limiting toxicity of oxaliplatin and can limit its use.1 The neurotoxicity manifests as either an acute sensory neurotoxicity, occurring during or shortly after an infusion (which is usually milder and short-lived) or the more concerning cumulative sensory peripheral neuropathy which may precipitate treatment interruption or cessation.1 Strategies to reduce neurotoxicity include administration of calcium and magnesium infusions and glutamine among others; a recent Cochrane review determined that adequate evidence for these treatments has not yet been reached.2 Halting the drug for a period of time until symptoms abate and then reintroducing the agent has been studied as well. 3 Several published sources report that oxaliplatin-associated neurotoxicity is reversible upon cessation of therapy; others note that this toxicity may be long lasting.  However, there is a paucity of data regarding the natural history of neuropathy in this patient population.4

Original Study

Park and colleagues aimed to study the natural history of oxaliplatin-induced neuropathy using subjective and objective measurements.4 The authors studied a population of 108 oxaliplatin-treated patients referred for neurological assessment in 2002-2008.  Of these patients, 52.2% were still alive and available for follow-up (n = 24) at a median of 25 months post-oxaliplatin therapy.  The patients participated in clinical assessment scales, questionnaires, standard electrodiagnostic assessments, and novel nerve excitability studies to specifically measure and assess nerve function.4

Results4

  • At follow-up, 79.2% of patients reported residual neuropathic symptoms
  • Distal loss of pinprick sensibility was present in 58.3% of patients
  • Loss of vibration sensibility was present in 83.3% of patients
  • Symptom severity scores were significantly correlated with cumulative doses
  • No recovery of sensory action potential amplitudes occurred in upper and lower limbs, consistent with persistent axonal sensory neuropathy
  • Sensory excitability parameters had not recovered to baseline levels, which suggests persistent abnormalities in nerve function
  • The extent of excitability abnormalities during therapy significantly correlated with clinical outcomes at follow-up
The authors concluded that their findings demonstrate the persistence of subjective and objective deficits in patients treated with oxaliplatin post therapy, suggesting that sensory neuropathy is a long-term outcome.  The Park et al data challenge the current thought that oxaliplatin-induced neuropathy is reversible.4

ManageCRC Commentary

The study referenced above is important; oxaliplatin is an active agent in the majority of regimens used in both the adjuvant and metastatic setting for CRC.  Although reports of reversibility in some patients receiving oxaliplatin exist, researchers have published data demonstrating persistent neurotoxicity in patients post original therapy.  The pivotal MOSAIC trial results concluded that just 0.5% of patients had grade 3 neurosensory toxicity at 18 months.5 However, the mean patient-reported neurotoxicity was noted to be higher with oxaliplatin patients participating in the C-07 study (P < .0001), with patients experiencing significant hand/foot toxicity and overall weakness.5 At 18 months post treatment, the hand neuropathy was reduced, but continued foot discomfort with numbness and tingling persisted; resolution of symptoms was significantly longer than patients receiving an oxaliplatin-free regimen. 5 Although oxaliplatin is an extremely valuable part of the treatment regimen for CRC with demonstrated improvement in survival for both the adjuvant and metastatic setting, patients must be educated regarding the risk for neuropathy and possible long-term effects of this drug.  The authors of the most current study suggest that sensory neuropathy is a long-term outcome; it is clear that improved strategies for the management of this toxicity are needed.

References

  1. Saif, MW & Reardon, J. Management of oxaliplatin-induced peripheral neuropathy. Ther Clin Risk Manag. 2005; 1 (4): 249-58. Link to free full text at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1661634/pdf/tcrm0104-249.pdf
  2. Albers, JW, Chaudhry, V, Cavaletti, G et al. Interventions for preventing neuropathy caused by cisplatin and related compounds. Cochrane Database Syst Rev. 2011; Feb 16;2:CD005228. doi:10.1002/14651858.CD005228.pub3  Link to abstract: http://www.ncbi.nlm.nih.gov/pubmed/21328275Maindrault-Goebel, F, Tournigand, C, Andre, T et al. Oxaliplatin reintroduction in patients previously treated with leucovorin, fluorouracil and oxaliplatin for metastatic colorectal cancer. Ann Oncol. 2004; 15 (8): 1210-1214.  doi: 10.1093/annonc/mdh305  Link to full free text at: http://annonc.oxfordjournals.org/content/15/8/1210.full.pdf+html.
  3. Park, SB, Lin, CSY, Krishnan, AV et al. Long-term neuropathy after oxaliplatin treatment: Challenging the dictum of reversibility. Oncologist. 2011; 16 [epub ahead of print]. doi:10.1634/theoncologist.2010-0248 Link to abstract: http://www.ncbi.nlm.nih.gov/pubmed/21478275
  4. Land, SR, Kopec, JA, Cecchini, RS et al. Neurotoxicity from oxaliplatin combined with weekly bolus fluorouracil and leucovorin as surgical adjuvant chemotherapy for stage II and stage III colon cancer: NSABP C-07. J Clin Oncol. 2007; 25 (16): 2205-11. doi: 10.1200/JCO.2006.08.6652  Link to abstract: http://www.ncbi.nlm.nih.gov/pubmed/17470850


Article Created On : 5/2/2011 12:36:11 PM             Article Updated On : 5/2/2011 12:36:11 PM